Numerical methods for porous medium equation by an energetic variational approach

Chenghua Duan, Chun Liu, Cheng Wang, Xingye Yue

Research output: Contribution to journalArticle

Abstract

We study numerical methods for porous media equation (PME). There are two important characteristics: the finite speed propagation of the free boundary and the potential waiting time, which make the problem difficult to handle. Based on different dissipative energy laws, we develop two numerical schemes by an energetic variational approach. Firstly, based on flog⁡f as the total energy form of the dissipative law, we obtain the trajectory equation, and then construct a fully discrete scheme. It is proved that the scheme is uniquely solvable on an admissible convex set by taking the advantage of the singularity of the total energy. Next, based on 1/(2f) as the total energy form of the dissipation law, we construct a linear numerical scheme for the corresponding trajectory equation. Both schemes preserve the corresponding discrete dissipation law. Meanwhile, under some smoothness assumption, both schemes are second-order convergent in space and first-order convergent in time. Each scheme yields a good approximation for the solution and the free boundary. No oscillation is observed for the numerical solution around the free boundary. Furthermore, the waiting time problem could be naturally treated, which has been a well-known difficult issue for all the existing methods. Due to its linear nature, the second scheme is more efficient.

Original languageEnglish (US)
Pages (from-to)13-32
Number of pages20
JournalJournal of Computational Physics
Volume385
DOIs
StatePublished - May 15 2019

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Numerical Analysis
  • Modeling and Simulation
  • Physics and Astronomy (miscellaneous)
  • Physics and Astronomy(all)
  • Computer Science Applications
  • Computational Mathematics
  • Applied Mathematics

Cite this